Is Medication Making My Daughter Pick at Her Skin?

"My nine-year-old daughter constantly picks at her skin. Her arms and legs are covered with scars, and now she is picking at her beautiful face. Can this be caused by Concerta?"
The Experts | posted by Larry Silver, M.D.
larrysilverthumb

The most common cause of picking at the skin is obsessive compulsive disorder (OCD). Some studies suggest that the picking might be similar to a tic-like behavior. It is called tic/OCD disorder. The stimulant medications used to treat ADHD can exacerbate a tic disorder.

First, stop the ADHD medication and focus on treating the picking disorder. The treatment of choice is cognitive behavioral therapy combined with an SSRI (selective serotonin reuptake inhibitor), like Prozac. The ADHD medication can be reintroduced later, after the picking is under control.

One other thought to explore with your physician: Substitute a stimulant that lasts only four hours for Concerta, which is effective for 10 to 12 hours. If ADHD medication is playing a role in the tic disorder, the shorter-duration medication will cause her to pick at her skin less during the day.

Consult with a child and adolescent psychiatrist to work out the best medication plan that addresses both the OCD and the ADHD.

 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018